Missouri, 2016

Damaging Winds in Missouri, July 19, 2016

July 19, 2016 · NWS LSX · 5 events in 5 counties and zones

Scattered strong to severe storms moved southeast across the region. There were reports of damaging winds with some of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered strong to severe storms moved southeast across the region. There were reports of damaging winds with some of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 19, 2:57 PM CST, 58 minutes earlier.

Area forecast discussion, Jul 19, 2:57 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
357 PM CDT TUE JUL 19 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 355 PM CDT Tue Jul 19 2016

Not a lot of change in the forecast from the last update. Still
believe area of TSRA will move south to southeastward thru the
evening. There is still some uncertainty regarding if these storms
will be severe. However, with MLCAPE values of 3000 J/kg across
parts of the area, a threat will continue. Given the warm temps,
damaging winds will remain the primary threat with any storms.

Thunderstorms shud gradually weaken thru the evening and diminish.
However, with the LLJ strengthening and veering thru the night,
believe redevelopment is possible, mainly over ern portions of the
CWA.

Little change to the temps for tonight. Will need to monitor
conditions for fog development tonight, especially for locations
that received rain.

Tilly

.LONG TERM...  (Wednesday through Next Tuesday)
Issued at 355 PM CDT Tue Jul 19 2016

Hot and humid summertime weather pattern will continue into the
weekend due to a strong upper level ridge centered over the southern
Plains, along with persistent southerly or southwesterly surface
winds on the backside of a surface ridge southeast of our area.
Potential for convection on Wednesday, mainly across west central
and southwest IL on the edge of the cap as shortwaves continue to
overtop the upper level ridge. It appears that the upper level ridge
will try to shift a tad further east by Thursday with the warmer 700
mb temperatures shifting into the northern and western portions of
our forecast area tending to suppress convective development. Still
could not rule out isolated diurnal showers and storms during the
late afternoon and early evening hours.  High temperatures should
trend a little warmer for Thursday and Friday with potentially less
cloudiness, possibly approaching the century mark.  With continued
humid dew points in the 70s and highs in the 90s through Saturday
will extend the heat advisories and excessive heat warnings through
Saturday.  May be a graduall downward trend on daytime highs as well
as slight lowering of humidities beginning on Sunday as the upper
level ridge flattens and a cold front drops slowly southward through
our area.  More cloud cover and convection can also be expected
beginning on Sunday due to convergence along the frontal boundary
along with an uncapped atmosphere.  The ECMWF model is a little
cooler than the GFS due to a stronger upper level trough moving
eastward into the Great Lakes region, but both model solutions
should lead to at least normal late July temperatures. The
convective potential may shift just south and west of our forecast
area by Monday afternoon or evening due to surface ridging extending
from the Great Lakes region southwest into MO.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1233 PM CDT Tue Jul 19 2016

TSRA forming along sfc convergence along the MS River. This will
provide a focus for TSRA thru the afternoon. TSRA across IA are
expected to drop sewd this afternoon impacting KUIN late this
afternoon into the evening. This cluster of storms may drop as far
south as KSTL/KSUS/KCPS, but have left out of the TAF for now due
to uncertainty. Otherwise, light and vrb winds and VFR outside of
any storms.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Saturday for Audrain MO-Callaway MO-
     Crawford MO-Franklin MO-Gasconade MO-Iron MO-Knox MO-Lewis
     MO-Lincoln MO-Madison MO-Marion MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Francois MO-
     Sainte Genevieve MO-Shelby MO-Warren MO-Washington MO.

     Excessive Heat Warning until 7 PM CDT Saturday for Boone MO-Cole
     MO-Jefferson MO-Moniteau MO-Saint Charles MO-Saint Louis
     City MO-Saint Louis MO.

IL...Heat Advisory until 7 PM CDT Saturday for Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Marion IL-Montgomery IL-Pike IL-Randolph IL-
     Washington IL.

     Excessive Heat Warning until 7 PM CDT Saturday for Madison IL-
     Monroe IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Jul 19, 3:04 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CDT TUE JUL 19 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
404 PM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

HEAT ADVISORIES AND EXCESSIVE HEAT WARNINGS ARE IN EFFECT FOR
THE AREA TONIGHT DUE TO HOT AND HUMID CONDITIONS.

SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...ESPECIALLY
FOR NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. DAMAGING WINDS
IN EXCESS OF 60 MPH ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT ADVISORIES AND EXCESSIVE HEAT WARNINGS CONTINUE IN EFFECT
THROUGH SATURDAY. MAXIMUM HEAT INDEX VALUES BETWEEN 100 AND 110
DEGREES ARE LIKELY ACROSS THE AREA THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

GKS

In the hours before

Special weather statement, Jul 19, 12:13 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
113 PM CDT TUE JUL 19 2016

ILZ101-191900-
ST. CLAIR IL-
113 PM CDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CLAIR COUNTY
UNTIL 200 PM CDT...

AT 113 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FAIRVIEW HEIGHTS...MOVING EAST AT 5 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...EAST ST. LOUIS...COLLINSVILLE...FAIRVIEW HEIGHTS...
CAHOKIA...SWANSEA...CENTREVILLE...CASEYVILLE...WASHINGTON PARK...
MADISON...FAIRMONT CITY...ALORTON...BROOKLYN AND SAUGET.

THIS INCLUDES INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 9 AND 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3858 9019 3866 9017 3864 8995 3851 9000
TIME...MOT...LOC 1813Z 290DEG 6KT 3860 9005

CVKING
Special weather statement, Jul 19, 12:53 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT TUE JUL 19 2016

ILZ100-101-191945-
MADISON IL-ST. CLAIR IL-
153 PM CDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ST. CLAIR AND
EASTERN MADISON COUNTIES IN SOUTHWESTERN ILLINOIS UNTIL 245 PM CDT...

AT 152 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM GLEN CARBON TO O'FALLON. MOVEMENT WAS NORTHEAST
AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
O'FALLON...COLLINSVILLE...EDWARDSVILLE...GLEN CARBON...TROY...
MARYVILLE...PONTOON BEACH...CASEYVILLE...ROXANA...ST. JACOB...
MARINE...PRAIRIETOWN...CARPENTER...HAMEL...KUHN AND FRUIT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN ILLINOIS BETWEEN EXITS 21 AND 24.
 INTERSTATE 55 IN ILLINOIS BETWEEN EXITS 23 AND 30.
 INTERSTATE 64 IN ILLINOIS NEAR EXIT 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3900 8993 3873 8969 3858 8993 3869 9008
TIME...MOT...LOC 1852Z 204DEG 23KT 3877 8998 3859 8992

CVKING
Local storm report, Jul 19, 1:00 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             COLLINSVILLE            38.68N  90.00W
07/19/2016  E0.25 INCH       MADISON            IL   TRAINED SPOTTER

&&

FUCHS
Special weather statement, Jul 19, 1:03 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
203 PM CDT TUE JUL 19 2016

ILZ079-191930-
RANDOLPH IL-
203 PM CDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH COUNTY
UNTIL 230 PM CDT...

AT 202 PM CDT...40 MPH WINDS WERE REPORTED BY OFFICIAL OBSERVATION
AT SPARTA AIRPORT. THIS STRONG THUNDERSTORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPARTA...STEELEVILLE...PERCY...EDEN...BLAIR AND HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3806 8984 3821 8975 3817 8959 3797 8960
TIME...MOT...LOC 1902Z 010DEG 4KT 3812 8968

CVKING
Local storm report, Jul 19, 1:04 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
204 PM CDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     SPARTA                  38.15N  89.72W
07/19/2016  M43 MPH          RANDOLPH           IL   OFFICIAL NWS OBS

&&

CVKING
Special weather statement, Jul 19, 3:12 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT TUE JUL 19 2016

MOZ018-019-027-192200-
KNOX MO-MARION MO-LEWIS MO-
412 PM CDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEWIS...NORTHWESTERN
MARION AND KNOX COUNTIES UNTIL 500 PM CDT...

AT 412 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES WEST OF GREENSBURG TO NEAR
PHILADELPHIA. MOVEMENT WAS NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EDINA...LA BELLE...LEWISTOWN...EWING...KNOX CITY...PHILADELPHIA...
PLEVNA...GREENSBURG...COLONY...STEFFENVILLE...MAYWOOD...TAYLOR...
NOVELTY...BARING AND NEWARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN MISSOURI.

LAT...LON 4030 9195 4026 9195 4025 9192 3994 9151
      3983 9174 3993 9184 3995 9184 3995 9221
      4030 9235
TIME...MOT...LOC 2112Z 238DEG 24KT 4034 9236 3990 9174

GOSSELIN

The radar

The St Louis radar (KLSX), 143 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 19, 3:55 PM CST
Where
Marion County, Palmyra to 1.33 mi SE of Palmyra
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.800, -91.530

Thunderstorm winds blew down several trees around town. A few of the fallen trees blocked roadways.

Thunderstorm Wind, Lewis

When
July 19, 4:10 PM CST to 4:15 PM CST
Where
Lewis County, 3.91 mi NE of Ewing to 1.18 mi S of La Grange
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.045, -91.676

A large tree was blown down onto a pickup truck on Route C between Routes BB and Z, northeast of Ewing. No injuries were reported. Also, a tree was blown over blocking the railroad tracks just south of La Grange.

Thunderstorm Wind, Ralls

When
July 19, 4:30 PM CST
Where
Ralls County, 1.14 mi SSW of New London
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.565, -91.409

Thunderstorm winds bent two power poles over Highway 19 just southwest of New London, blocking the roadway.

Thunderstorm Wind, St. Charles

When
July 19, 7:20 PM CST to 7:25 PM CST
Where
St. Charles County, 0.98 mi WSW of Wentzville to 1 mi WNW of St Charles
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.815, -90.867

Thunderstorm winds blew down several trees in Wentzville, Dardenne Prairie and St. Charles.

Thunderstorm Wind, St. Louis

When
July 19, 7:50 PM CST
Where
St. Louis County, 0.91 mi S of Twin Oaks to Vly Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.557, -90.501

Thunderstorm winds blew down a tree. It fell onto some power lines knocking them down as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659922, 659924, 659923, 659931, 659932.